Mathematical Programming

, Volume 117, Issue 1–2, pp 51–80 | Cite as

Robust solution of monotone stochastic linear complementarity problems



We consider the stochastic linear complementarity problem (SLCP) involving a random matrix whose expectation matrix is positive semi-definite. We show that the expected residual minimization (ERM) formulation of this problem has a nonempty and bounded solution set if the expected value (EV) formulation, which reduces to the LCP with the positive semi-definite expectation matrix, has a nonempty and bounded solution set. We give a new error bound for the monotone LCP and use it to show that solutions of the ERM formulation are robust in the sense that they may have a minimum sensitivity with respect to random parameter variations in SLCP. Numerical examples including a stochastic traffic equilibrium problem are given to illustrate the characteristics of the solutions.


Stochastic linear complementarity problem NCP function Expected residual minimization 

Mathematics Subject Classification (2000)

90C15 90C33 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Birge J.R. and Louveaux F. (1997). Introduction to Stochastic Programming. Springer, New York MATHGoogle Scholar
  2. 2.
    Chen B., Chen X. and Kanzow C. (2000). A penalized Fischer–Burmeister NCP-function. Math. Program. 88: 211–216 CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Chen X. and Fukushima M. (2005). Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30: 1022–1038 CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Cottle R.W., Pang J.-S. and Stone R.E. (1992). The Linear Complementarity Problem. Academic, New York MATHGoogle Scholar
  5. 5.
    Daffermos S. (1980). Traffic equilibrium and variational inequalities. Transportation Sci. 14: 42–54 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Facchinei F. and Pang J.-S. (2003). Finite-Dimensional Variational Inequalities and Complementarity Problems, I and II. Springer, New York Google Scholar
  7. 7.
    Fang, H., Chen, X., Fukushima, M.: Stochastic R 0 matrix linear complementarity problems. SIAM J. Optim. 18, 482–506 (2007)Google Scholar
  8. 8.
    Ferris, M.C.:, Department of Computer Science, University of Wisconsin (1998)Google Scholar
  9. 9.
    Ferris M.C. and Pang J.-S. (1997). Engineering and economic applications of complementarity problems. SIAM Rev. 39: 669–713 CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Frank M. and Wolfe P. (1956). An algorithm for quadratic programming. Nav. Res. Logist. 3: 95–110 CrossRefMathSciNetGoogle Scholar
  11. 11.
    Gürkan G., Özge A.Y. and Robinson S.M. (1999). Sample-path solution of stochastic variational inequalities. Math. Program. 84: 313–333 CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Kall P. and Wallace S.W. (1994). Stochastic Programming. Wiley, Chichester MATHGoogle Scholar
  13. 13.
    Kanzow C., Yamashita N. and Fukushima M. (1997). New NCP-functions and their properties. J. Optim. Theory Appl. 94: 115–135 CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Kleywegt A.J., Shapiro A. and Homen-De-Mello T. (2001). The sample average approximation method for stochastic disete optimization. SIAM J. Optim. 12: 479–502 CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Lin G.H. and Fukushima M. (2006). New reformulations for stochastic nonlinear complementarity problems. Optim. Methods Softw. 21: 551–564 CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Luo Z.-Q. and Tseng P. (1997). A new class of merit functions for the nonlinear complementarity problem. In: Ferris, M.C. and Pang, J.-S. (eds) Complementarity and Variational Problems: State of the Art., pp 204–225. SIAM, Philadelphia Google Scholar
  17. 17.
    Mangasarian O.L. and Ren J. (1994). New improved error bounds for the linear complementarity problem. Math. Program. 66: 241–255 CrossRefMathSciNetGoogle Scholar
  18. 18.
    Marti K. (2005). Stochastic Optimization Methods. Springer, Berlin MATHGoogle Scholar
  19. 19.
    Tseng P. (1996). Growth behavior of a class of merit functions for the nonlinear complementarity problem. J. Optim. Theory Appl. 89: 17–37 CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Sun D. and Qi L. (1999). On NCP-functions. Comp. Optim. Appl. 13: 201–220 CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of Mathematical Sciences, Faculty of Science and TechnologyHirosaki UniversityHirosakiJapan
  2. 2.Department of Applied Mathematics and Physics, Graduate School of InformaticsKyoto UniversityKyotoJapan

Personalised recommendations